Tennessee, 2015Damaging Wind in Tennessee, September 9, 2015
September 9, 2015 · NWS OHX · 2 events in 2 counties and zones
Numerous showers and thunderstorms developed across Middle Tennessee during the afternoon and evening hours on September 9. One report of wind damage and another report of a funnel cloud were received.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous showers and thunderstorms developed across Middle Tennessee during the afternoon and evening hours on September 9. One report of wind damage and another report of a funnel cloud were received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Sep 9, 2:42 PM CST, 1 hour 43 minutes earlier.
Area forecast discussion, Sep 9, 2:42 PM CST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
ISSUED BY NATIONAL WEATHER SERVICE JACKSON MS
342 PM CDT WED SEP 9 2015
.DISCUSSION...COVERAGE OF SHOWERS/STORMS HAS INCREASED ACROSS
MIDDLE TENNESSEE THIS AFTERNOON, PARTICULARLY IN AREAS WHICH
RECEIVED GREATER INSOLATION EARLIER IN THE DAY. BREAKS IN THE
CLOUDS ALLOWED TEMPS TO RISE TO NEAR 90 AT SEVERAL SPOTS ALONG THE
I-65 CORRIDOR. MID LEVEL LAPSE RATES AND DEEP LAYER SHEAR REMAIN
RATHER WEAK, SO WHILE A FEW STRONG STORMS ARE POSSIBLE OWING TO
WEAK TO MODERATE INSTABILITY, SEVERE WEATHER IS UNLIKELY. GIVEN
WELL ABOVE NORMAL PWAT IN PLACE LOCALLY HEAVY RAINFALL IS ALSO
POSSIBLE.
ONGOING CONVECTION IS BEING AIDED BY A POTENT SHORTWAVE REVOLVING
AROUND A BROADER UPPER TROUGH. THE GREATEST RAIN CHANCES WILL BE
THIS EVENING AHEAD OF THIS FEATURE, TAPERING OFF SOMEWHAT
OVERNIGHT AS THE SHORTWAVE MOVES PAST THE AREA. A SURFACE FRONT
REMAINS SITUATED FROM THE OHIO VALLEY WSW THROUGH THE ARKLATEX AND
WILL MAKE SLOW PROGRESS INTO THE CWA OVERNIGHT INTO EARLY
THURSDAY. THE HIGHEST POPS TOMORROW WILL BE ORIENTED SOUTH/EAST OF
THE FRONT OVER SOUTHERN MIDDLE TN INTO THE PLATEAU. WHILE THIS
FRONT WILL USHER IN A SLIGHTLY COOLER AND DRIER AIRMASS, MORE
SIGNIFICANT CHANGES ARE IN STORE FOR THE WEEKEND.
FRIDAY INTO SATURDAY A NOTABLY DEEPER UPPER TROUGH WILL DIG OVER
THE MIDWEST INTO THE DEEP SOUTH BRINGING A STRONGER COLD FRONT
TOWARD THE AREA FOR THE WEEKEND. IN SPITE OF THE BRIEF DRY OUT
BEHIND THE INITIAL FRONT, MOISTURE RECOVERY ON FRIDAY SHOULD BE
SUFFICIENT FOR SCATTERED TO NUMEROUS SHOWERS AND SOME STORMS
FRIDAY FROM MAINLY THE AFTERNOON AND EVENING HOURS. FROPA
CURRENTLY LOOKS TO OCCUR FROM LATE FRIDAY AFTERNOON NORTHWEST INTO
FRIDAY NIGHT SOUTH/EAST. MODERATE TO STRONG COLD ADVECTION BEHIND
THE FRONT WILL CONTINUE INTO THE DAYTIME SATURDAY. GIVEN THE
ANOMALOUSLY DEEP TROUGH, OPTED TO BUMP MAX AND MIN TEMPS FROM
FRIDAY NIGHT THROUGH SUNDAY NIGHT DOWN A FEW DEGREES MORE. LOWS
IN THE UPPER 40S WON'T BE OUT OF THE QUESTION IN SOME OF THE
COOLER SPOTS IN THE FORECAST AREA. AS THE UPPER LOW/TROUGH AXIS
REMAINS OVER THE AREA, POST FRONTAL SHOWERS MAY PERSIST INTO
SATURDAY AND CLOUD COVER MAY PERSIST INTO SUNDAY UNTIL MID LEVEL
DRIER AIR FINALLY ADVECTS IN ON THE BACK SIDE OF THE TROUGH.
FOR THE BEGINNING OF THE NEW WORK WEEK, SURFACE HIGH PRESSURE
WILL BUILD OVER MUCH OF THE EASTERN CONUS, KEEPING RAIN CHANCES
LOW FOR MIDDLE TENNESSEE AS ONLY SCANT DEEP LAYER MOISTURE WILL
EXIST. AS SURFACE FLOW GRADUALLY VEERS BACK AROUND TO THE SOUTH
THROUGH MID WEEK, SOME POTENTIAL FOR ISOLATED SHOWERS WILL RETURN
TO THE REGION.
&&
.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE 69 83 66 83 / 70 40 20 40
CLARKSVILLE 67 83 64 80 / 60 30 10 60
CROSSVILLE 67 74 62 79 / 70 80 30 30
COLUMBIA 69 82 64 84 / 70 50 20 40
LAWRENCEBURG 69 80 64 84 / 70 50 20 30
WAVERLY 68 82 65 82 / 60 30 20 60
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DL/JAN
Hazardous weather outlook, Sep 9, 4:00 AM CST, 12 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CDT WED SEP 9 2015
TNZ005>011-023>034-056>066-075-077>080-093>095-101000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
500 AM CDT WED SEP 9 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
55
In the hours before
Special weather statement, Sep 9, 2:32 PM CST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
ISSUED BY NATIONAL WEATHER SERVICE JACKSON MS
332 PM CDT WED SEP 9 2015
TNZ027-059-092115-
DAVIDSON TN-WILLIAMSON TN-
332 PM CDT WED SEP 9 2015
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DAVIDSON AND
NORTHEASTERN WILLIAMSON COUNTIES UNTIL 415 PM CDT...
AT 331 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
OVER ANTIOCH...OR 9 MILES SOUTHEAST OF NASHVILLE...MOVING NORTHEAST
AT 25 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
ANTIOCH AROUND 340 PM CDT.
LA VERGNE AROUND 355 PM CDT.
RURAL HILL AND HERMITAGE AROUND 400 PM CDT.
LAKEWOOD AROUND 405 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE BERRY HILL AND PERCY
PRIEST LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.
&&
LAT...LON 3624 8659 3614 8656 3614 8653 3611 8654
3610 8652 3606 8653 3608 8653 3609 8654
3609 8655 3607 8655 3606 8656 3604 8656
3601 8661 3599 8662 3594 8671 3605 8685
3625 8663
TIME...MOT...LOC 2031Z 226DEG 22KT 3604 8672
19Special weather statement, Sep 9, 2:51 PM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
ISSUED BY NATIONAL WEATHER SERVICE JACKSON MS
351 PM CDT WED SEP 9 2015
TNZ056-092115-
PERRY TN-
351 PM CDT WED SEP 9 2015
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PERRY COUNTY UNTIL 415
PM CDT...
AT 351 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR LINDEN...MOVING NORTHEAST AT 20 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
LINDEN AROUND 405 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE LOBELVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.
&&
LAT...LON 3574 8773 3573 8773 3573 8772 3570 8771
3570 8774 3566 8774 3563 8769 3561 8766
3559 8765 3557 8765 3547 8792 3560 8800
TIME...MOT...LOC 2051Z 242DEG 18KT 3556 8788
19Special weather statement, Sep 9, 2:58 PM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
ISSUED BY NATIONAL WEATHER SERVICE JACKSON MS
358 PM CDT WED SEP 9 2015
TNZ093-092145-
WAYNE TN-
358 PM CDT WED SEP 9 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WAYNE COUNTY UNTIL 445
PM CDT...
AT 358 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR COLLINWOOD...OR 8 MILES SOUTH OF WAYNESBORO...MOVING NORTHEAST
AT 30 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
WAYNESBORO AROUND 420 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.
&&
LAT...LON 3544 8762 3544 8761 3542 8761 3541 8760
3541 8757 3521 8758 3512 8783 3524 8792
TIME...MOT...LOC 2058Z 237DEG 24KT 3521 8781
19Special weather statement, Sep 9, 3:36 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
436 PM CDT WED SEP 9 2015
TNZ028-030-062-092200-
SMITH TN-WILSON TN-RUTHERFORD TN-
436 PM CDT WED SEP 9 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RUTHERFORD...
SOUTHWESTERN SMITH AND SOUTHEASTERN WILSON COUNTIES UNTIL 500 PM
CDT...
AT 435 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WALTERHILL...OR 12 MILES NORTHEAST OF MURFREESBORO...MOVING EAST AT
20 MPH.
WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WATERTOWN...WALTERHILL...ALEXANDRIA...AUBURNTOWN...CEDARS OF LEBANON
STATE PARK AND LASCASSAS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3608 8602 3609 8606 3607 8606 3607 8605
3604 8605 3603 8604 3601 8604 3600 8603
3596 8602 3596 8615 3594 8615 3592 8636
3609 8640 3619 8603
TIME...MOT...LOC 2135Z 259DEG 17KT 3602 8630
13Special weather statement, Sep 9, 3:43 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
443 PM CDT WED SEP 9 2015
TNZ006>008-023>027-057>061-092245-
MARSHALL TN-SUMNER TN-MONTGOMERY TN-DAVIDSON TN-WILLIAMSON TN-
HICKMAN TN-DICKSON TN-ROBERTSON TN-CHEATHAM TN-HUMPHREYS TN-
HOUSTON TN-MAURY TN-LEWIS TN-
443 PM CDT WED SEP 9 2015
...SIGNIFICANT WEATHER ADVISORY FOR ROBERTSON...WILLIAMSON...
CHEATHAM...DICKSON...LEWIS...MAURY...DAVIDSON...NORTHEASTERN
HUMPHREYS...EASTERN HOUSTON...MONTGOMERY...WESTERN SUMNER...HICKMAN
AND NORTHEASTERN MARSHALL COUNTIES UNTIL 545 PM CDT...
AT 435 PM CDT...DOPPLER RADAR WAS TRACKING MULTIPLE STRONG
THUNDERSTORMS OVER WESTERN AND CENTRAL PARTS OF MIDDLE TENNESSEE.
MOST OF THESE STORMS WERE IN TWO AREAS. THE FIRST AREA WAS BETWEEN
NASHVILLE...CLARKSVILLE AND WAVERLY. THE SECOND AREA WAS FURTHER
SOUTH...BETWEEN HOHENWALD...CENTERVILLE AND COLUMBIA. ALL OF THE STORMS
WERE MOVING NORTHEAST AT 20 TO 30 MPH.
LOCATIONS IMPACTED INCLUDE...
FRANKLIN...COLUMBIA...ASHLAND CITY...HOHENWALD...CENTERVILLE...
NASHVILLE...CLARKSVILLE...HENDERSONVILLE...SPRING HILL...
GOODLETTSVILLE...WHITE HOUSE...GREENBRIER...NOLENSVILLE AND
FOREST HILLS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED PONDING AND LOW LYING...NORMALLY FLOOD PRONE AREAS.
DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3664 8657 3598 8661 3592 8663 3579 8662
3579 8666 3573 8670 3569 8664 3558 8666
3558 8663 3557 8665 3553 8666 3545 8733
3546 8745 3543 8745 3542 8755 3637 8763
3638 8759 3662 8764
TIME...MOT...LOC 2135Z 251DEG 32KT 3629 8745 3517 8752
19Special weather statement, Sep 9, 3:55 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
455 PM CDT WED SEP 9 2015
TNZ006>008-023>027-057>061-092245-
MARSHALL TN-SUMNER TN-MONTGOMERY TN-DAVIDSON TN-WILLIAMSON TN-
HICKMAN TN-DICKSON TN-ROBERTSON TN-CHEATHAM TN-HUMPHREYS TN-
HOUSTON TN-MAURY TN-LEWIS TN-
455 PM CDT WED SEP 9 2015
...SIGNIFICANT WEATHER ADVISORY FOR ROBERTSON...WILLIAMSON...
CHEATHAM...DICKSON...LEWIS...MAURY...DAVIDSON...NORTHEASTERN
HUMPHREYS...EASTERN HOUSTON...MONTGOMERY...WESTERN SUMNER...HICKMAN
AND NORTHEASTERN MARSHALL COUNTIES UNTIL 545 PM CDT...
AT 435 PM CDT...DOPPLER RADAR WAS TRACKING MULTIPLE STRONG
THUNDERSTORMS OVER WESTERN AND CENTRAL PARTS OF MIDDLE TENNESSEE.
MOST OF THESE STORMS WERE IN TWO AREAS. THE FIRST AREA WAS BETWEEN
NASHVILLE...CLARKSVILLE AND WAVERLY. THE SECOND AREA WAS FURTHER
SOUTH...BETWEEN HOHENWALD...CENTERVILLE AND COLUMBIA. ALL OF THE STORMS
WERE MOVING NORTHEAST AT 20 TO 30 MPH.
ALL OF THESE STORMS WILL PRODUCE TORRENTIAL DOWNPOURS...AND FREQUENT
DANGEROUS LIGHTNING. SOME OF THESE STORMS MAY CONTAIN BRIEF WIND
GUSTS TO AROUND 40 MPH.
LOCATIONS IMPACTED INCLUDE...
FRANKLIN...COLUMBIA...ASHLAND CITY...HOHENWALD...CENTERVILLE...
NASHVILLE...CLARKSVILLE...HENDERSONVILLE...SPRING HILL...
GOODLETTSVILLE...WHITE HOUSE...GREENBRIER...NOLENSVILLE AND
FOREST HILLS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED PONDING AND LOW LYING...NORMALLY FLOOD PRONE AREAS.
DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3664 8657 3598 8661 3592 8663 3579 8662
3579 8666 3573 8670 3569 8664 3558 8666
3558 8663 3557 8665 3553 8666 3545 8733
3546 8745 3543 8745 3542 8755 3637 8763
3638 8759 3662 8764
TIME...MOT...LOC 2135Z 251DEG 32KT 3629 8745 3517 8752
19Thunderstorm Wind, Coffee
- When
- September 9, 4:25 PM CST to 4:30 PM CST
- Where
- Coffee County, 1.27 mi SW of Manchester to 0.54 mi N of Manchester
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 35.469, -86.099
A 0.5 mile wide by 1.5 mile long microburst struck Manchester from the Westwood Middle School area northeast to near Coffee County Middle School. The roof of a dugout at Westwood Middle School was blown off across Westwood School Road to the east knocking down a fence. Several trees and power lines were also blown down, including across Fred Deadman Park and Dave King Park. One tree fell onto a house on Taylor Street. Up to 2,300 people were without power at one time.
Funnel Cloud, Cannon
- When
- September 9, 4:30 PM CST
- Where
- Cannon County, 2.79 mi SW of Half Acre
- Reported by
- Broadcast Media
- Coordinates
- 35.840, -85.964
A video posted on Facebook by a resident at 1884 Blanton School Road shows an apparent funnel cloud, possibly a tornado, although ground contact is uncertain. No damage was reported. Location and time of the funnel cloud is estimated based on the video and radar data.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, September 9 to 30, 20156 deaths · 5 injured · 2 events
- Flash Flood and Hail in Nebraska, September 9, 2015$6.3 million · 2.5 in hail · 35 events
- Damaging Winds in New York, September 9, 2015$190,000 · 65 kt wind · 7 events
- Lightning Strike in Texas, September 9, 2015$100,000 · 1 event
- Lightning Strike in Virginia, September 9, 2015$50,000 · 1 event
- Hail in Nebraska, September 9, 2015$15,000 · 4 in hail · 10 events
- Hail in South Dakota, September 9, 20151.75 in hail · 12 events
- Flash Flooding and Damaging Wind in Pennsylvania, September 9, 2015$2,000 · 50 kt wind · 12 events
- Hail and Lightning Strike in Georgia, September 9, 2015$12,000 · 1 in hail · 2 events
- Damaging Winds in Maine, September 9, 201552 kt wind · 5 events
- Hail and Heavy Rain in Iowa, September 9, 20151.75 in hail · 5 events
- Hail and Damaging Winds in Nebraska, September 9 to 10, 20151 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597512, 597517.